Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 4, 2023, 11:16 AM CDT for Carroll County, Whiteside County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 11:16 AM CDT (16:16 UTC)
- Expired
- Apr 4, 2023, 12:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 11:35 AM CDT | HAIL 1 | Milledgeville, IL | PEA TO QUARTERS. |
| Apr 4, 11:35 AM CDT | HAIL 1.25 | Milledgeville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
951
WUUS53 KDVN 041616
SVRDVN
ILC015-195-041700-
/O.NEW.KDVN.SV.W.0039.230404T1616Z-230404T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1116 AM CDT Tue Apr 4 2023
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Whiteside County in northwestern Illinois...
Southeastern Carroll County in northwestern Illinois...
* Until noon CDT.
* At 1115 AM CDT, a severe thunderstorm was located over Fairhaven,
or 10 miles north of Morrison, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Chadwick and Coleta around 1120 AM CDT.
Milledgeville around 1125 AM CDT.
Hitt and Carroll County Fairgrounds around 1130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4182 9004 4207 9005 4217 8969 4193 8969
4193 8963 4189 8963
TIME...MOT...LOC 1615Z 246DEG 35KT 4195 8992
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Speck2 follow-up statements
376
WWUS53 KDVN 041637
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1137 AM CDT Tue Apr 4 2023
ILC015-195-041700-
/O.CON.KDVN.SV.W.0039.000000T0000Z-230404T1700Z/
Whiteside IL-Carroll IL-
1137 AM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHEASTERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...
At 1137 AM CDT, a severe thunderstorm was located near Hitt, or near
Polo, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Whiteside and southeastern Carroll Counties, including
the following locations... White Pigeon, Carroll County Fairgrounds
and Hitt.
&&
LAT...LON 4185 8990 4212 8983 4217 8969 4193 8969
4193 8963 4189 8963
TIME...MOT...LOC 1637Z 246DEG 35KT 4204 8966
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Speck396
WWUS53 KDVN 041655
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1155 AM CDT Tue Apr 4 2023
ILC015-195-041705-
/O.EXP.KDVN.SV.W.0039.000000T0000Z-230404T1700Z/
Whiteside IL-Carroll IL-
1155 AM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITESIDE AND
SOUTHEASTERN CARROLL COUNTIES WILL EXPIRE AT NOON CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4185 8990 4212 8983 4217 8969 4193 8969
4193 8963 4189 8963
TIME...MOT...LOC 1655Z 246DEG 35KT 4211 8944
$$
SpeckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:38 AM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Apr 4, 6:38 AM CDT, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 638 AM CDT Tue Apr 4 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 255 AM CDT Tue Apr 4 2023 Warm front extended from central MO to central IL with temps well in the 60s and dewpoints in the lower to mid 60s south of the front. To the north of the front across the dvn cwa temps were in the 40s with a brisk northeast winds. Isolated elevated thunderstorms were developing. && .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Tue Apr 4 2023 ...Dangerous Severe Weather Today and Tonight... Be Weather Aware! Today and tonight: Volatile and dangerous day ahead with an intense cyclone tracking from CO to se MN. This system will have all the ingredients necessary for severe storms including long- lived supercells producing strong to possibly violent tornadoes, giant hail of 2 inches or greater in diameter (hen egg or larger), and damaging winds of over 75 mph. The wind fields will be very strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep layer shear will be very strong and SRH values of at least 500 J/kg. More than enough for the potential for long-track tornadoes, especially later this afternoon and into the overnight hours (even more dangerous!). The warm front will lift northward across the cwa which will be key to the location of the strongest tornadoes. Afternoon temps will range from the lower 60s along Hwy 20 to the lower to mid 80s in our southern counties. Dewpoints are expected to be in the lower to mid 60s, similar to last Friday's event. Today's temps will be warmer than on Friday and thus CAPE values will be more favorable for explosive development. We will also need to keep an eye on the strength of the cap. Later tonight is when the strong cold front/dry line arrives. Now let's dig more into the severe details: CAM's suggest 3 rounds of severe storms. Round 1) This morning scattered elevated supercells producing large hail until about noon. This is when the LLJ strengthens to 40 kts with deep layer shear strengthening and frzg lvls about 11k ft which is ideal for severe hail. Round 2) Later this afternoon/evening the cap begins to break and supercells develop with all modes of dangerous severe weather occurs as mentioned above. Round 3) After midnight a squall line accompanies the strong cold front/dry line with the potential for damaging winds/QLCS tornadoes. Can't rule out supercells with strong tornadoes during the night due to the very strong shear/wind fields. .LONG TERM...(Wednesday through Monday) Issued at 255 AM CDT Tue Apr 4 2023 Pattern change to quieter weather for a while with a northwest to zonal flow. Colder Wednesday and Thursday and windy then temperatures look to warm up into the 60s and 70s this weekend and into early next week. There is a chance of showers on Sunday into Sunday night with the passage of a trough. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 634 AM CDT Tue Apr 4 2023 Active weather day as a warm front moves north today. Low cigs along with chances for thunderstorms some severe are possible at most TAF sites. Wind shift will also occur as the warm front moves north making cigs improve. MVFR is expected north of the front and even some IFR is possible. These storms today are capable of erratic strong winds, large GR and even tornadoes. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Gibbs
Hazardous weather outlook, Apr 4, 3:47 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 347 AM CDT Tue Apr 4 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 347 AM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a moderate risk (4 of 5) for today and tonight. Multiple rounds of severe thunderstorms are expected with long track supercells and strong tornadoes along with damaging winds and very large hail. Prepare now! These severe thunderstorms will be fast moving at 60 mph! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Wednesday morning: There is a slight risk for severe thunderstorms east of the Mississippi River. Damaging winds and large hail are the main risks. An isolated tornado is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today through Wednesday morning. Haase
In the hours before
Local storm report, Apr 4, 10:42 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 1 NW ELDRIDGE 41.64N 90.59W
04/04/2023 M1.00 INCH SCOTT IA NWS EMPLOYEE
HAIL UP TO ONE INCH FOR ABOUT 15 TO 20
MINUTES. LARGEST HAIL STONES FELL AROUND 950
AM. HAIL COVERED THE GROUND.
&&Local storm report, Apr 4, 10:43 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL 1 S MORRISON 41.79N 89.97W
04/04/2023 E1.00 INCH WHITESIDE IL TRAINED SPOTTER
NEW SPOTTER.
&&
MWLocal storm report, Apr 4, 10:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL 2 W USTICK 41.88N 90.04W
04/04/2023 M0.25 INCH WHITESIDE IL TRAINED SPOTTER
&&Local storm report, Apr 4, 10:57 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1057 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM TSTM WND GST 1 E WHITESIDE COUNTY AI 41.75N 89.67W
04/04/2023 M52 MPH WHITESIDE IL AWOS
AWOS STATION KSQI STERLING/ROCK FALLS ARPT.
&&
GROSSLocal storm report, Apr 4, 11:01 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1101 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HAIL 1 N FULTON 41.88N 90.16W
04/04/2023 M0.50 INCH WHITESIDE IL TRAINED SPOTTER
&&
GROSSLocal storm report, Apr 4, 11:10 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HAIL 1 SE NEW BEDFORD 41.50N 89.70W
04/04/2023 E1.75 INCH BUREAU IL PUBLIC
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:10 PM CDT | Special Weather Statement | DVN | Henry | 35 min |
| Apr 3, 8:03 PM CDT | Special Weather Statement | DVN | Bureau | 27 min |
| Apr 4, 4:33 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 27 min |
| Apr 4, 4:57 AM CDT | Special Weather Statement | DVN | Rock Island | 33 min |
| Apr 4, 5:21 AM CDT | Special Weather Statement | DVN | Bureau | 39 min |
| Apr 4, 9:24 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 51 min |
| Apr 4, 9:54 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 34 min |
| Apr 4, 10:16 AM CDT | Tornado Warning | DVN | Bureau, Henry, Whiteside | 14 min |
| Apr 4, 10:26 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Carroll, Henry, Putnam, Rock Island, Whiteside | 64 min |
| Apr 4, 10:43 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 32 min |
| Apr 4, 11:23 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 37 min |
| Apr 4, 5:46 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 44 min |
| Apr 4, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 35 min |
| Apr 4, 6:41 PM CDT | Tornado Warning | DVN | McDonough | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.